EconPapers    
Economics at your fingertips  
 

Income Inequality and Progressive Income Taxation in China and India, 1986-2015

Thomas Piketty and Nancy Qian

American Economic Journal: Applied Economics, 2009, vol. 1, issue 2, 53-63

Abstract: This paper evaluates income tax reforms in China and India. The combination of fast income growth and under-indexed tax schedule in China implies the fraction of the Chinese population subject to income tax has increased from less than 0.1 percent in 1986 to about 20 percent in 2008, while it has stagnated around 2-3 percent in India. Chinese income tax revenues, as a share of GDP, increased from less than 0.1 percent in 1986 to about 1.5 percent in 2005 and 2.5 percent in 2008, while the constant adaptation of exemption levels and income brackets in India have caused them to stagnate around 0.5 percent of GDP. (JEL D31, H24, 015, 023, P23, P35)

JEL-codes: D31 H24 O15 O23 P23 P35 (search for similar items in EconPapers)
Date: 2009
Note: DOI: 10.1257/app.1.2.53
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (72)

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/app.1.2.53 (application/pdf)
http://www.aeaweb.org/aej-applied/data/2007-0004_data.zip (application/zip)
http://www.aeaweb.org/aej/app/app/2007-0004_app.zip (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Income Inequality and Progressive Income Taxation in China and India, 1986-2015 (2009)
Working Paper: Income Inequality and Progressive Income Taxation in China and India, 1986-2015 (2009)
Working Paper: Income Inequality and Progressive Income Taxation in China and India, 1986-2015 (2006) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejapp:v:1:y:2009:i:2:p:53-63

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Applied Economics is currently edited by Alexandre Mas

More articles in American Economic Journal: Applied Economics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-19
Handle: RePEc:aea:aejapp:v:1:y:2009:i:2:p:53-63